Flood, Lawrence
- When
- September 17, 8:15 AM EST to September 21, 5:00 PM EST
- Where
- Lawrence forecast zone
- Property damage
- $750,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
Light rain spread north into southeast Ohio during the afternoon and evening hours of the 16th. The heavier rain from the remnants of Hurricane Ivan developed over Lawrence County before dawn on Friday the 17th, reaching the Athens and Marietta vicinity by 0900E on the 17th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Light rain spread north into southeast Ohio during the afternoon and evening hours of the 16th. The heavier rain from the remnants of Hurricane Ivan developed over Lawrence County before dawn on Friday the 17th, reaching the Athens and Marietta vicinity by 0900E on the 17th. By 1700E the heavy rain was pulling east and northeast, out of southeast Ohio. A rain event of 24 to 30 hours dumped 4 to 6.5 inches of rain. Some specific preliminary totals included Beverly 6.4 inches, McArthur 6 inches, McConnelsville 5.5 inches, Athens and Waterloo 5.1 inches, Marietta and Newport 4.8 inches, Gallipolis 4.3 inches, and Nelsonville 4 inches. Rains were not as heavy over central and northern portions of Perry County. New Lexington measured 2.4 inches. Spotters reported 6.2 inches from Guysville, 6.1 inches at Tuppers Plains, and 5.5 inches in Pageville.Since the ground was still recovering from the effects of Hurricane Frances 8 days earlier, streams crested higher in many instances. The small stream flooding developed during the late morning and early afternoon period of the 17th. Serious small stream flooding occurred on such streams as Sunday Creek, Duck Creek, Racoon Creek, Little Racoon Creek, and Symmes Creek. On the 2 year old gauge at Bolins Mills on Racoon Creek, the crest was 17 feet, its highest. At Millfield on Sunday Creek, a crest of 24.5 feet established a new record. However, the upper reaches of Sunday Creek in Perry and northern Athens County were higher in May of 2004, than this event. For example, the gauge at Glouster crested at 17.6 feet compared to 19 feet in May. Symmes Creek near Aid crested at 23.3 feet.The smaller rivers, such as the Little Muskingum and Shade, saw serious flooding. The Little Muskingum River at Bloomfield crested at 31.1 feet, surpassing the 30.7 feet crest in 1998. The Rinard covered bridge, originally built in 1874, was shoved into the river. During a restoration project in the early 1990s, gaps between the wooden boards were taken out. Local residents think, without those gaps, the water pressure was greater, knocking the bridge off its supports. In this vicinity, general stores in Bloomfield and Wingett Run were flooded with 5 feet of water. The Shade River crested at 30 feet near Chester. The 1997 crest was at 31.4 feet.The Hocking River at Athens crested slightly over its 20 foot flood stage at 20.8 feet. The crest occurred before dawn on the 18th at Athens.The axis of heaviest rain ran up the main stem of the Ohio River toward Wheeling and Pittsburgh. Storm totals of 6 to 8 inches were seen there. This rain was almost direct local runoff into the upper Ohio River. As a result, a strong rise of 1 to 2 feet per hour was observed on the Ohio River during the Friday evening, the 17th. For example, between 1600E and 2100E, the Ohio River rose 9 feet at Willow Island Lock and Dam, and around 10 feet on the Marietta 2SW gauge. The 24 hour rise at Marietta was 22 feet in 24 hours, the greatest 24 hour rise there on record. On the 18th and 19th, as most small streams were receding, moderate to major flooding occurred on the Ohio River from New Matamoras and Willow Island on down through Marietta, Belpre, Racine and Pomeroy. It was the highest stage since March 1964. The crest then dampened to minor flooding below the mouth of the Kanawha River. Some specific crests included Willow Island 44.8 feet, Marietta 2SW 42.4 feet, Belleville 45.8 feet, Racine 50.2 feet, Pomeroy 51.2 feet, and R C Bryd Lock and Dam 51 feet. The crest was 2 to 4 feet deep inside hundreds of Marietta businesses, plus on the order of 40 businesses in Meigs County including the town of Pomeroy. In Washington County, the Red Cross surveyed 159 homes with major damage, with 60 homes destroyed. Two trailer parks were hit hard by flooding around Marietta. On the order of 400 to 500 businesses in the county were affected. State damage assessments had 56 homes with major damage in Athens County. In Meigs County, 16 homes had major damage and 1 house was destroyed. In Gallia County, 6 homes had major damage with 1 home destroyed. In Lawrence County, 8 homes had major damage and 3 were destroyed. In Vinton County, 5 homes had major damage and 2 homes were destroyed. The FEMA disaster 1556 included this flood event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 17, 6:20 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 720 AM EDT FRI SEP 17 2004 .AVIATION... TROPICAL DEPRESSION IVAN CONTINUES TO MOVE NORTHEAST TOWARD THE REGION. OUT AHEAD OF THE SYSTEM...MODERATE TO HEAVY RAIN FALL CONTINUE TO MOVE INTO THE AREA AFFECTING THE WESTERN TAF SITES. WITH THE RAIN...THE CEILINGS SHOULD BE RUNNING MVFR RANGE IN THE RAIN...WITH CEILINGS AND VISIBILITIES OCCASIONALLY DROPPING INTO THE IFR RANGE. FOR AREAS TO THE EAST...CKB/EKN...THE CEILINGS AND RAIN FALL THIS MORNING ARE NOT AS LOW. CONDITIONS ARE HOLDING MORE IN THE MVFR RANGE WITH CEILINGS OCCASIONALLY VFR AS THE SOUTHEAST FLOW PROVIDES A BIT OF A DOWNSLOPE/SINKING MOTION. AS THE DAY MOVES ON...THE SURFACE LOW WILL TRACK EAST OF THE AREA INTO SOUTHERN VIRGINIA. THIS WILL TURN THE FLOW OVER THE OHIO VALLEY TO THE NORTHWEST. THIS WILL INCREASE THE WINDS DURING THE EARLY EVENING HOURS. ALSO...AS THE FLOW TURNS...THE BAND OF HEAVY PRECIPITATION WILL SHIFT FROM AREAS ALONG THE OHIO RIVER EASTWARD INTO THE MOUNTAINS. THIS WILL CAUSE CEILINGS AND VISIBILITIES TO DROP INTO THE IFR RANGE IN THE MOUNTAINS. DRIER AIR WILL TRY AND FEED INTO THE NORTHWESTERN PART OF THE AREA...WHICH WILL BRING AN END TO RAIN...BUT CEILING AND VISIBILITY SHOULD REMAIN IN THE MVFR RANGE AS THE LOW LEVEL MOISTURE SHOULD PERSIST. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 455 AM EDT FRI SEP 17 2004 SHORT TERM (REST OF TONIGHT)... THE REMNANTS OF HURRICANE IVAN CONTINUE TO MOVE SLOWLY NORTHEAST THIS MORNING. A WIDE SWATH OF RAIN IS ASSOCIATED WITH THIS SYSTEM...AND LOOKING AT RADAR...THE HEAVIEST OF THE RAIN ON THE NORTHWEST SIDE LOOKS TO BE SETTING UP ACROSS EAST CENTRAL KENTUCKY NORTHEASTWARD THROUGH SOUTHEAST OHIO. THE MODELS SHOW THAT THIS AREA OF RAIN SHOULD REMAIN IN THE AREA THROUGH ABOUT 18Z BEFORE BEGINNING A TRANSITION TO THE EAST AS THE CENTER OF THE SYSTEM SLIDES NORTHEASTWARD INTO SW VA BY EVENING. EAST OF THE CENTER...THE PRECIPITATION APPEARS AS IF IT WILL BE MORE BANDED WITH PERIODS OF VERY HEAVY TROPICAL RAIN...WHICH SHOULD IMPACT AREAS TO THE EAST OF CRW/CKB. TO THE WEST...THIS IS MORE OF THE STRATIFORM/PERSISTENT RAIN FALL. OVERALL...THIS LEADS TO RAIN FALL AMOUNTS OF 2 TO 4 INCHES THROUGH 00Z. THIS EVENING...THE BAND OF STRATIFORM RAINFALL WILL SHIFT EASTWARD AS THE CENTER MOVES EAST OF THE MOUNTAINS. THIS EASTWARD SHIFT WILL ALLOW THE PRECIPITATION TO SLOWLY TAPER OFF FROM WEST TO EAST DURING THE EVENING AND OVERNIGHT HOURS. FOR TEMPERATURES TODAY...WITH THE SITUATION SIMILAR TO LAST WEEK WITH FRANCES REMNANTS...LOOKED AT HIGHS FROM THAT DAY FOR GUIDANCE. THOSE VALUES WERE CLOSE TO THE GUIDANCE FOR TODAY. THAT GAVE A LITTLE MORE CONFIDENCE TO WARM THE SOME OF THE EASTERN SITES A BIT WHILE KEEPING ALMOST NO DIURNAL IN THE WEST FOR TODAY. TONIGHT HOWEVER...THE GUIDANCE...WHILE WELL CLUSTERED...MAY BE TOO COOL GIVEN THE AMOUNT OF CLOUDS AND MOISTURE THAT WILL BE ON THE GROUND. FOR NOW HAVE GONE TOWARD THE WARMER EDGE OF THE GUIDANCE...BUT WOULD NOT BE SURPRISED IF LOW END UP SEVERAL DEGREES MILDER LONG TERM (SATURDAY THROUGH FRIDAY)... MODELS THIS RUN ARE QUICKER PULLING IVAN OFF TO THE EAST ON SATURDAY. ETA IS THE FASTEST...WITH AVN A BIT SLOWER. WILL TREND FASTER...BUT NOT AS QUICK AS THE ETA. AVN HAS SOME VERY COOL TEMPERATURES ON SATURDAY BUT THESE SEEM TO BE THE RESULT OF MAKING A DYNAMICALLY INDUCED COLD CORE CENTER ON IVAN. THIS SEEM UNREALISTIC...SO WILL IGNORE THE AVN TEMPERATURES. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 155 AM EDT FRI SEP 17 2004 AVIATION... THE REMNANTS OF HURRICANE IVAN ARE MOVING INTO THE AREA AND WILL BE THE MAIN PLAYER FOR TODAY. AS THE RAIN MOVES INTO THE REGION...EXPECT LOW CEILING AND VISIBILITIES IN THE IFR RANGE FOR MOST OF THE PERIOD IN WESTERN SITES...HTS AND PKB...WHERE THE RAIN IS LOOKING TO THE HEAVIEST AND MOST CONCENTRATED. EXPECT THESE CONDITIONS TO LINGER TO NEAR 0Z WHEN THE WINDS WILL TURN FROM NE TO NW AND BEGIN TO MOVE THE RAIN EAST. THIS WILL ALLOW CEILINGS TO CLIMB TO MVFR RANGE AS THE WIND INCREASES TO 10 TO 15 KTS WITH HIGHER GUST. CRW AND EKN WILL INITIAL GET A LITTLE PROTECTION WITH THE DOWNSLOPING SERLY FLOW. WHILE THERE WILL BE PERIODS OF TIME WITH IFR CONDITIONS IN THE SHOWERY BANDS...THE MAJORITY OF THE TIME WILL BE IN THE MVFR RANGE THROUGH ABOUT 12Z IN CRW AND 15Z AT EKN. THEN EXPECT THE CEILING AND VISIBILITIES TO FALL AS SUBSTANTIAL LIFT ON THE ORDER OF 15 TO 20 MICROBARS PER SECOND MOVE OVER THE AREA. LATE IN THE DAY AS THE WINDS SHIFT TO A NW DIRECTION...THE LOWER CEILING FURTHER. FOR BKW...THE UPSLOPE FLOW THIS MORNING WILL SET IN WITH RAIN AND CLOUD HEIGHTS LOWER TO ABOUT 1500 FT. THESE CONDITIONS WILL PERSIST INTO THE DAY ON FRIDAY WHEN THE WIND SHIFTS MORE SOUTHERLY AND BEING EAST OF THE CENTER OF THE STORM...THE PRECIPITATION BECOMES MORE SHOWERY WITH CEILINGS CLIMBING IN THE MVFR RANGE. FRIDAY NIGHT HOWEVER...THE WIND WILL TURN NW HERE AS WELL. THIS WILL HELP BRING THE CEILINGS BACK DOWN AGAIN WITH STEADY PRECIPITATION AGAIN EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. && AVIATION...ESS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 545 AM EDT FRI SEP 17 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-181000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON... CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH... ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON... GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE... HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON... MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON... PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY... RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE... SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH... WEST UNION...WESTON...WILLIAMSON AND WINFIELD 545 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THE RAINFALL ASSOCIATED WITH TROPICAL DEPRESSION IVAN HAS MOVED INTO THE REGION THIS MORNING. RAINFALL TOTALS OF 3 TO 6 INCHES TODAY AND TONIGHT COULD LEAD TO FLOODING...THUS A FLOOD WATCH IS IN EFFECT THROUGH 8 PM SATURDAY NIGHT. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF HURRICANE IVAN WILL DRIFT SLOWLY SOUTHWARD ON SATURDAY...WITH HEAVY RAINFALL ENDING. HOWEVER...FLOODING PROBLEMS COULD CONTINUE...INCLUDING RIVER FLOODING. ALTHOUGH ANY LOCATION IS SUSCEPTIBLE TO FLOODING...THE RIVERS MOST AT RISK ARE THE LITTLE SANDY...HOCKING...AND OHIO RIVERS. FLOOD WATCHES AND SOME RIVER FLOOD WARNINGS ARE CURRENTLY IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING OBSERVED TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
915 AM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0913 AM FLOOD ASHLAND 38.46N 82.64W
09/17/2004 BOYD KY EMERGENCY MNGR
NUMEROUS ROADS FLOODED THROUGHOUT THE COUNTY...TRACE RD
FLOODED...STRAIGHT CREEK RD AT COBB FORK...AND HATCHERY
ROAD OFF LITTLE GARNER.
&&
29The national radar mosaic for the moment the first event began.
8 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423785, 5423788, 5423791, 5423786, 5423787, 5423792, 5423789, 5423790.